Mississippi, 2005

Tornado and Hail in Mississippi, April 29, 2005

April 29, 2005 · NWS MEG · 3 events in 3 counties and zones

1 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 1:48 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 29, 1:48 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI APR 29 2005

.DISCUSSION...01Z SURFACE ANALYSIS PLACES CENTER OF LOW PRESSURE
ACROSS COAHOMA COUNTY MISSISSIPPI WITH TRAILING COLD FRONT ACROSS
SOUTHEAST ARKANSAS. MAIN SHORT TERM CONCERN IS SEVERE WEATHER
POTENTIAL. RUC/12KM NAM MODEL ANALYSIS SUGGESTS THAT COLD FRONT WILL
MOVE TOWARDS MISSISSIPPI/ALABAMA BORDER BY 6Z. THREE HOUR PRESSURE
CHANGES FINALLY STARTING TO SHOW EASTWARD MOVEMENT OF LOW. BEST
INSTABILITY...THOUGH WEAK REMAINS ACROSS NORTHERN MISSISSIPPI WITH
500-600 J/KG SURFACE BASED CAPE...LI/S AROUND -3 AND 0-6 KM BULK
SHEAR VALUES AROUND 60 KTS...AND MLCAPES AROUND 1500 J/KG.
ENVIRONMENT MENTIONED ABOVE STILL SUPPORTIVE OF SEVERE POTENTIAL
WITH A NEW WATCH TO AFFECT PORTIONS OF NORTHERN MISSISSIPPI UNTIL 5
AM CDT SATURDAY. IN ADDITION WILL MAKE SOME ADJUSTMENTS TO ARKANSAS
ZONES BASED ON CURRENT TRENDS.

UPDATED GRIDS WILL BE OUT SHORTLY.

CJC

.PREV DISCUSSION...ISSUED 248 PM CDT FRI APR 29 2005

FRONTAL BOUNDARY HAS BEGUN TO LIFT NORTH A LITTLE IN THE LAST COUPLE
OF HOURS IN RESPONSE TO THE STRENGTHENING SURFACE LOW NOW LOCATED
JUST NORTH OF TEXARKANA. ALL OF THE THUNDERSTORM ACTIVITY THAT HAS
DEVELOPED SO FAR HAS BEEN ALONG AND NORTH OF THE FRONT. EVENTUALLY
THERE SHOULD BE SOME THUNDERSTORM DEVELOPMENT SOUTH OF THE FRONT AND
ANY OF THESE STORMS SHOULD HAVE THE POTENTIAL TO BE AT LEAST SEVERE
IF NOT TORNADIC. THERE MAY ALSO BE LOCALLY HEAVY RAINFALL ALONG THE
FRONT AS WELL. FRONT WILL MOVE EAST OF THE FORECAST AREA BY 12Z SO
HAVE LEFT SATURDAY FORECAST DRY. THE WEEKEND SHOULD REMAIN DRY AS
HIGH PRESSURE HANGS IN OVER THE REGION. BY MONDAY NIGHT FRONTAL
BOUNDARY BEGINS TO SHIFT BACK NORTH AND STALL OUT NEAR THE FORECAST
AREA AND SHOULD BE CLOSE ENOUGH THAT WE WILL HAVE A RISK OF SHOWERS
AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 2:14 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
314 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE MAJORITY
OF THE MID SOUTH. THE MODERATE RISK AREA IS GENERALLY ALONG AND
SOUTH OF I-40.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
THE MID SOUTH.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW PRESSURE SYSTEM
WILL MOVE INTO THE MID SOUTH TONIGHT. ADDITIONAL THUNDERSTORMS WILL
DEVELOP AND PERSIST INTO THE LATE EVENING HOURS. SOME THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES BEING
THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS REQUESTED.

In the hours before

Local storm report, Apr 29, 4:03 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

0410 PM     HAIL             3 N RIPLEY              35.79N 89.53W
04/29/2005  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF CENTRAL

0427 PM     HAIL             FISHER                  35.49N 90.97W
04/29/2005  1.75 INCH        POINSETT           AR   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL COVERING THE GROUND

0435 PM     HAIL             4 SE FRIENDSHIP         35.87N 89.19W
04/29/2005  0.75 INCH        CROCKETT           TN   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE TOWN OF CROCKETT MILLS

0502 PM     HAIL             MARKED TREE             35.53N 90.42W
04/29/2005  1.00 INCH        POINSETT           AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY MARKED TREE POLICE DEPT

&&

JFB
Local storm report, Apr 29, 4:19 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

0410 PM     HAIL             3 N RIPLEY              35.79N 89.53W
04/29/2005  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF CENTRAL

0427 PM     HAIL             FISHER                  35.49N 90.97W
04/29/2005  1.75 INCH        POINSETT           AR   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL COVERING THE GROUND

0435 PM     HAIL             4 SE FRIENDSHIP         35.87N 89.19W
04/29/2005  0.75 INCH        CROCKETT           TN   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE TOWN OF CROCKETT MILLS

0502 PM     HAIL             MARKED TREE             35.53N 90.42W
04/29/2005  1.00 INCH        POINSETT           AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY MARKED TREE POLICE DEPT

0517 PM     HAIL             DYESS                   35.59N 90.21W
04/29/2005  0.75 INCH        MISSISSIPPI        AR   AMATEUR RADIO

&&

JFB
Local storm report, Apr 29, 4:43 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

0410 PM     HAIL             3 N RIPLEY              35.79N 89.53W
04/29/2005  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF CENTRAL

0427 PM     HAIL             FISHER                  35.49N 90.97W
04/29/2005  1.75 INCH        POINSETT           AR   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL COVERING THE GROUND

0435 PM     HAIL             4 SE FRIENDSHIP         35.87N 89.19W
04/29/2005  0.75 INCH        CROCKETT           TN   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE TOWN OF CROCKETT MILLS

0502 PM     HAIL             MARKED TREE             35.53N 90.42W
04/29/2005  1.00 INCH        POINSETT           AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY MARKED TREE POLICE DEPT

0517 PM     HAIL             DYESS                   35.59N 90.21W
04/29/2005  0.75 INCH        MISSISSIPPI        AR   AMATEUR RADIO

0542 PM     HAIL             GILT EDGE               35.53N 89.83W
04/29/2005  2.75 INCH        TIPTON             TN   TRAINED SPOTTER

            GOLF BALL TO BASEBALL SIZE HAIL REPORTED

&&

JFB
Local storm report, Apr 29, 4:49 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
549 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

0410 PM     HAIL             3 N RIPLEY              35.79N 89.53W
04/29/2005  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF CENTRAL

0427 PM     HAIL             FISHER                  35.49N 90.97W
04/29/2005  1.75 INCH        POINSETT           AR   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL COVERING THE GROUND

0435 PM     HAIL             4 SE FRIENDSHIP         35.87N 89.19W
04/29/2005  0.75 INCH        CROCKETT           TN   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE TOWN OF CROCKETT MILLS

0502 PM     HAIL             MARKED TREE             35.53N 90.42W
04/29/2005  1.00 INCH        POINSETT           AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY MARKED TREE POLICE DEPT

0517 PM     HAIL             DYESS                   35.59N 90.21W
04/29/2005  0.75 INCH        MISSISSIPPI        AR   AMATEUR RADIO

0542 PM     HAIL             GILT EDGE               35.53N 89.83W
04/29/2005  2.75 INCH        TIPTON             TN   TRAINED SPOTTER

            GOLF BALL TO BASEBALL SIZE HAIL REPORTED

0547 PM     HAIL             2 W COVINGTON           35.57N 89.68W
04/29/2005  1.75 INCH        TIPTON             TN   TRAINED SPOTTER

&&

JFB
Local storm report, Apr 29, 4:54 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

0410 PM     HAIL             3 N RIPLEY              35.79N 89.53W
04/29/2005  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF CENTRAL

0427 PM     HAIL             FISHER                  35.49N 90.97W
04/29/2005  1.75 INCH        POINSETT           AR   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL COVERING THE GROUND

0435 PM     HAIL             4 SE FRIENDSHIP         35.87N 89.19W
04/29/2005  0.75 INCH        CROCKETT           TN   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE TOWN OF CROCKETT MILLS

0502 PM     HAIL             MARKED TREE             35.53N 90.42W
04/29/2005  1.00 INCH        POINSETT           AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY MARKED TREE POLICE DEPT

0517 PM     HAIL             DYESS                   35.59N 90.21W
04/29/2005  0.75 INCH        MISSISSIPPI        AR   AMATEUR RADIO

0542 PM     HAIL             GILT EDGE               35.53N 89.83W
04/29/2005  2.75 INCH        TIPTON             TN   TRAINED SPOTTER

            GOLF BALL TO BASEBALL SIZE HAIL REPORTED

0547 PM     HAIL             2 W COVINGTON           35.57N 89.68W
04/29/2005  1.75 INCH        TIPTON             TN   TRAINED SPOTTER

0552 PM     HAIL             2 W COVINGTON           35.57N 89.68W
04/29/2005  1.25 INCH        TIPTON             TN   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL CAUSING VEHICLE DAMAGE

&&

JFB
Special weather statement, Apr 29, 5:04 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT FRI APR 29 2005

ARZ036-TNZ049-088-292315-

CRITTENDEN AR-SHELBY TN-TIPTON TN-
604 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...SHELBY AND
TIPTON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF TURRELL AT 604
PM CDT...MOVING EAST AT 50 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN...SHELBY AND TIPTON COUNTIES...INCLUDING THE
CITIES OF MILLINGTON AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Panola

When
April 29, 7:42 PM CST to 7:50 PM CST
Where
Panola County, Sardis
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.433, -89.917

Thunderstorm Wind, Prentiss

When
April 29, 10:30 PM CST to 10:35 PM CST
Where
Prentiss County, Booneville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.650, -88.550

Two homes were damaged by falling trees. A sign at a drive-in restaurant was shattered.

Tornado, Monroe

When
April 29, 11:42 PM CST to 11:44 PM CST
Where
Monroe County, 2 mi NW of Aberdeen
Rating
F1
Path length
2 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
33.833, -88.567

The tornado touched down near Aberdeen and moved northeast. One house lost half of its roof. Several other homes suffered shingle damage. Several large trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443812, 5443868, 5443867.